Georgia, 2008

Lightning Strike in Georgia, July 10, 2008

July 10, 2008 · NWS FFC · 1 event in 1 county or zone

A cold front was moving southward into North Georgia while an upper-level short wave was passing over the area in west-northwest flow aloft. Surface conditions were very warm and moist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front was moving southward into North Georgia while an upper-level short wave was passing over the area in west-northwest flow aloft. Surface conditions were very warm and moist. Scattered to numerous thunderstorms developed around noon and continued into the early evening. While no severe thunderstorms were reported, frequent cloud-to-ground lightning was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 10, 10:29 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 10:29 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1129 AM EDT THU JUL 10 2008

.UPDATE...
MINOR ADJUSTMENTS MADE TO TEMPS...DEW POINTS IN GRIDS TO CATCH
CURRENT TRENDS. UPDATED ZONES OUT SHORTLY WITH FEW COSMETIC CHANGES.

&&

.PREV DISCUSSION... /ISSUED 520 AM EDT THU JUL 10 2008/

SHORT TERM /TODAY THROUGH SATURDAY/...
SURFACE BOUNDARY VICINITY OF TENNESSEE...AND COMBINATION OF LEE
SIDE TROUGH AFFECTING THE CWA TODAY. IN THIS BROAD CONVERGENCE
ZONE...LIKELY POPS LOOK REASONABLE FOR THE NORTH WITH CHANCE OR
GOOD CHANCE ELSEWHERE. NOT MUCH CHANGE FOR FRIDAY AS BOUNDARY
SINKS A BIT SOUTHWARD INTO THE CWA...AND GENERAL CHANCE TO GOOD
CHANCE POPS LOOK OKAY. SOME DRYING INDICATED FOR SATURDAY MAINLY
OVER THE CAROLINAS AS HIGH PRESSURE BUILDS OVER THE EASTERN
STATES. GEORGIA LOOKS LIKE IT WILL REMAIN IN THE MOIST AND
UNSTABLE AIR THROUGH THAT TIME SO HAVE LEFT CHANCE POPS IN FOR THE
CWA. MOSTLY CLOUDY SKIES SHOULD HELP HOLD TEMPERATURES DOWN A BIT
SO HAVE TRENDED TOWARD THE COOLER MAX TEMPERATURES ESPECIALLY FOR
TODAY AND FRIDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GEORGIA REMAINS IN THE MOIST AIRMASS THROUGH THE WEEKEND AND A
CONTINUATION OF MAINLY DIURNAL POPS LOOKED OKAY. TROUGH DEVELOPING
OVER THE EASTERN STATES SHOULD PUSH ANOTHER FRONT INTO THE CWA ON
MONDAY. MODELS AGREE THE FRONT SHOULD PUSH THROUGH CENTRAL GEORGIA
GIVING US DRY WEATHER TUESDAY. SOME HINT OF MOISTURE RETURN ACROSS
THE SOUTHERN HALF OF THE STATE BY WEDNESDAY SO HAVE INCLUDED
SLIGHT CHANCE FOR PARTS OF THE EAST CENTRAL ZONES.

AVIATION...
PREVAILING WINDS WILL REMAIN WEST THROUGH THE FORECAST PERIOD...
INCREASING TO NEAR 10 KTS AFTER 17Z AND DIMINISHING TO 5 KTS OR LESS
AFTER 01Z.  CEILINGS EXPECTED TO REMAIN VFR FOR THE MOST PART...SOME
SCT030 NOTED IN CSG/MCN AND LOW STRATUS ACROSS NORTH GEORGIA IN RAIN
COOLED AREAS.  MAY SEE SOME STRATUS DEVELOPMENT AROUND SUNRISE BUT
IT SHOULD BURN OFF BY 13-14Z...WITH MAINLY SCT-BKN CU BY LATE THIS
MORNING.  ENOUGH MOISTURE AVAILABLE...AND WITH LEFTOVER BOUNDARIES
FROM LAST NIGHT...CONVECTION SHOULD BEGIN TO FIRE IN VICINITY OF ALL
TAF SITES BETWEEN 17-18Z.  THE WEAK BOUNDARY OVER NORTH GEORGIA BY
THIS AFTERNOON WILL BE CLOSE ENOUGH FOR AT LEAST PROB30 OVER ATL/AHN
SITES AFTER 21Z.  CONVECTION SHOULD AGAIN DIMINISH WITH THE LOSS OF
HEATING...TAPERING OFF BY 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  66  88  69  92 /  60  40  30  20  20
ATLANTA         86  70  86  71  89 /  60  40  40  20  30
BLAIRSVILLE     79  64  87  62  89 /  70  40  30  20  20
CARTERSVILLE    83  67  87  67  90 /  70  50  40  20  30
COLUMBUS        91  74  91  73  90 /  50  40  50  30  40
GAINESVILLE     82  66  86  69  89 /  70  50  30  20  30
MACON           92  73  91  72  91 /  40  40  50  30  30
ROME            86  69  91  70  92 /  70  50  40  20  30
PEACHTREE CITY  85  70  86  69  89 /  60  40  40  30  30
VIDALIA         90  72  87  72  91 /  30  40  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jul 10, 4:53 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 AM EDT THU JUL 10 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
553 AM EDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK COLD FRONT WILL SAG SOUTHWARD ACROSS NORTH AND PORTIONS OF
CENTRAL GEORGIA THROUGH FRIDAY MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LARGE HAIL AND
DAMAGING WIND.

.DISCUSSION...
A MOIST...UNSTABLE AIRMASS WILL REMAIN ACROSS THE FORECAST AREA.
DAYTIME HEATING WILL AID IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS BY THIS AFTERNOON. THE WEAK COLD FRONT WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT AS IT SLOWLY SHIFTS SOUTHWARD
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH MONDAY...
AND AGAIN ON WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 10, 9:40 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 AM EDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 W JASPER              34.47N 84.45W
07/09/2008                   PICKENS            GA   EMERGENCY MNGR

            10 TREES DOWN. ONE TREE FELL ON A DECK OUTSIDE A
            HOME...DESTROYING THE DECK.

&&

MSR
Special weather statement, Jul 10, 11:43 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 PM EDT THU JUL 10 2008

GAZ047-048-101715-
1243 PM EDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NEWTON AND WALTON
COUNTIES UNTIL 115 PM EDT...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OXFORD...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS NEWTON AND
WALTON COUNTIES THROUGH 115 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ALMON...PORTERDALE...OXFORD...COVINGTON...
JERSEY...ALCOVY AND SOCIAL CIRCLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 10, 12:06 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
106 PM EDT THU JUL 10 2008

GAZ044-053>055-101730-
106 PM EDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN COWETA...FAYETTE...
CLAYTON AND FULTON COUNTIES UNTIL 130 PM EDT...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNION CITY...MOVING EAST AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS COWETA...
FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 130 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANDY CREEK...LEES
MILL...UNION CITY...TYRONE...FAIRBURN...FAYETTEVILLE...COLLEGE
PARK...KENWOOD...ATLANTA HARTSFIELD-JACKSON AIRPORT...
RIVERDALE...MORROW...LAKE CITY...JONESBORO...IRONDALE AND FOREST
PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

16
Special weather statement, Jul 10, 12:39 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT THU JUL 10 2008

GAZ033-044-055-101815-
139 PM EDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CLAYTON AND FULTON
COUNTIES UNTIL 215 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLLEGE PARK...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CLAYTON AND
FULTON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE EAST POINT...ATLANTA HARTSFIELD-JACKSON
AIRPORT...COLLEGE PARK...RIVERDALE...HAPEVILLE...MORROW...FOREST PARK
AND LAKE CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

16

The radar

The Atlanta radar (KFFC), 36 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Henry

When
July 10, 1:01 PM EST to 1:22 PM EST
Where
Henry County, 3 mi WNW of Mc Donough to 3 mi ESE of Mc Donough
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.467, -84.198

The Daily Herald of McDonough reported that several lightning-related structural fires were set in the McDonough area. However, no major damage was reported from any of the incidents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129450.